Acute cervical-transverse myelitis following intranasal insufflation of heroin

Radiol Case Rep. 2020 Sep 3;15(11):2136-2138. doi: 10.1016/j.radcr.2020.07.039. eCollection 2020 Nov.

Abstract

Irrespective of the route of administration, heroin abuse is attributed to severe medical complications and a high risk for addiction. Complications of acute heroin insufflation vary greatly from epistaxis, anosmia, rhabdomyolysis, stroke, and transverse myelitis. Transverse myelitis is considered a rare but serious complication with associated long-term morbidity. Here we present a case of a 20-year-old male patient who presented with paraplegia hours after nasal insufflation of heroin, consuming Xanax, and smoking marijuana and was incidentally diagnosed with cervical transverse myelitis. Patients with a history of drug abuse who present with acute neurological symptoms such as limb paralysis, and reduced sensation, should raise concern for transverse myelitis. The clinical presentation of heroin associated myelopathy is equivocal and requires prompt recognition and treatment to minimizing long-term sequelae.

Keywords: Leukoencephalopathy; Paraplegia; Polyradiculoneuropathy; Rhabdomyolysis; Transverse myelitis.

Publication types

  • Case Reports